Alert archive / Pennsylvania / Winter Weather Advisories in 2020
Winter Weather Advisory 6, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter weather advisory at Feb 12, 2020, 3:40 AM EST for Carbon County, Monroe County, Pennsylvania. It took effect at Feb 12, 2020, 8:00 PM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2020, 3:40 AM EST (08:40 UTC)
- In effect from
- Feb 12, 2020, 8:00 PM EST
- Expired
- Feb 13, 2020, 6:00 AM EST
- In force
- 10 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Carbon County, PA, Monroe County, PA
The radar
The Binghamton radar (KBGM), 140 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
784 WWUS41 KPHI 120840 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 340 AM EST Wed Feb 12 2020 PAZ054-055-122100- /O.NEW.KPHI.WW.Y.0006.200213T0100Z-200213T1100Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 340 AM EST Wed Feb 12 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EST THURSDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to two inches and ice accumulations of around one tenth of an inch. * WHERE...Carbon and Monroe. * WHEN...From 8 PM this evening to 6 AM EST Thursday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Snow and freezing rain amounts will be more likely in elevations above 1000 feet. However, small amounts remain possible down to valley floors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Meola
3 follow-up statements
234 WWUS41 KPHI 122027 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 327 PM EST Wed Feb 12 2020 PAZ054-055-131000- /O.CON.KPHI.WW.Y.0006.200213T0100Z-200213T1100Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 327 PM EST Wed Feb 12 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EST THURSDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to two inches and ice accumulations of around one tenth of an inch. * WHERE...The southern Poconos. * WHEN...From 8 PM this evening to 6 AM EST Thursday. A wintry mix will change to freezing rain later tonight then to rain by daybreak Thursday. * IMPACTS...Plan on slippery road conditions, especially bridges and other elevated surfaces. * ADDITIONAL DETAILS...The majority of the snow and freezing rain amounts will be more likely in elevations above 1,000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
343 WWUS41 KPHI 130816 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 316 AM EST Thu Feb 13 2020 PAZ054-055-131100- /O.CON.KPHI.WW.Y.0006.000000T0000Z-200213T1100Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 316 AM EST Thu Feb 13 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... * WHAT...Freezing rain. Total ice accumulations of two to three tenths of an inch. * WHERE...Carbon and Monroe. * WHEN...Until 6 AM EST early this morning. * IMPACTS...Difficult travel conditions are possible. * ADDITIONAL DETAILS...Plan on slippery road conditions, especially bridges and other elevated surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MPS
806 WWUS41 KPHI 131053 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 553 AM EST Thu Feb 13 2020 PAZ054-055-131200- /O.EXP.KPHI.WW.Y.0006.000000T0000Z-200213T1100Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 553 AM EST Thu Feb 13 2020 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 AM EST EARLY THIS MORNING... Temperatures will continue to slowly rise above freezing after daybreak this morning. Therefore, the Winter Weather Advisory will expire. $$ MPS
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Feb 12, 3:36 AM EST, 4 minutes earlier.
Area forecast discussion, Feb 12, 3:36 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
336 AM EST Wed Feb 12 2020
.SYNOPSIS...
High pressure located in the Ohio River Valley early this
morning will build eastward and into our region before sliding
off the coast this afternoon. Low pressure is forecast to move
quickly from Tennessee and Kentucky early tonight to the waters
off New England and Nova Scotia on Thursday. The low should pull
a cold front through our region on Thursday afternoon. High
pressure is expected to follow for Friday into the weekend.
Another area of low pressure is anticipated to approach from the
west early in the new week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High pressure will slide overhead today and then offshore later
this afternoon. With the high overhead, we should see dry
conditions and fairly light winds through much of the day.
Expect increasing cloud cover through the day in advance of the
next system. A warm front associated with an approaching low
pressure system may start to lift into the area later this
afternoon, and we might see some light showers develop, mainly
across our western areas of PA and MD/DE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
The high shifts further offshore tonight as low pressure makes
its way up through the Tennessee Valley and into the Ohio Valley
tonight. The associated warm front lifts north through our area
overnight and we will see deep warm advection take place, as
has been the case much of the winter so far. Both the surface
and upper levels will warm appreciably across the region and we
expect a mostly plain rain event across the forecast area. The
southern Poconos and northwest New Jersey will be the area of
concern overnight as the warm air aloft arrives before the
surface really gets a chance to warm above freezing and as a
result, a wintry mix will occur with a snow/sleet mix at the
onset and a transition to freezing rain for a period overnight.
Not confident that the more progressive nature of the GFS will
pan out as it has been overly aggressive with pushing arm air
into the region in the recent past and feel that the slower
nature of the NAM needs to remain in play, even though it
doesn't look like a classic CAD event. Believe the low levels
may hold onto the cold air longer than some guidance is showing
and feel this will play a role in the mixed precipitation we
expect across our northern counties.
As a result, a Winter Weather Advisory has been raised for
Carbon and Monroe counties in Pennsylvania tonight into early
Thursday morning for some light snow accumulations (<2 inches)
and some icing (around 0.10 inch) towards morning. Some light
accumulations and light icing is also possible in Sussex county,
New Jersey but confidence is lower with regards to how fast the
surface will warm so we held off on issuing an advisory at this
time. However, it's possible that an advisory may be issued
later today if confidence increases.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Low pressure is forecast to be located in or near our region on
Thursday morning. The system is expected to zip east
northeastward reaching to waters off Nova Scotia on Thursday
afternoon. It should pull a cold front through our region at
that time.
Rain is anticipated to be falling in northeastern Maryland,
Delaware, New Jersey, southeastern Pennsylvania and the Lehigh
Valley on Thursday morning. Temperatures should have warmed
enough by that time for the precipitation type to be all rain
even in the Pocono Region. The rain will likely come to an end
gradually on Thursday morning as the low pulls away from our
area. However, some rain showers may linger into Thursday
afternoon with the cold front.
Temperatures are expected to be quite mild on Thursday, with
highs ranging from the 40s in the Pocono Region and far northern
New Jersey to the middle 60s in southern Delaware. Even with
the arrival of the cold front in the afternoon, readings should
not begin to drop noticeably until after dark.
Strong cold advection is anticipated for Thursday night and
Friday on a brisk northwest wind. A clearing trend is forecast.
However, some clouds and flurries may linger in areas along and
to the north of the Interstate 78 Corridor. There could be a
light dusting of snow in the elevated terrain.
The center of high pressure approaching from the west is
expected to pass through our region on Friday night and
Saturday. The wind is forecast to become light and variable late
on Friday night. Temperatures will likely drop into the single
digits up north and the teens elsewhere under a mostly clear
sky. Conditions should remain cold on Saturday with highs from
the upper 20s to the middle 30s even with a good deal of
sunshine.
The high will likely move out to sea on Saturday night and
Sunday and temperatures are expected to quickly recover to
slightly above normal for Sunday. A mid level short wave trough
is forecast to pass overhead around Sunday evening but it should
have limited moisture associated with it.
Low pressure is expected to move northeastward from the
southern and central Great Plains, then across the Great Lakes
and northern New England at some point during the early to mid
week period. The GFS is more progressive with the system than is
the ECMWF, leaving the timing of any precipitation for us in
question. Regardless, based on the forecast track it should be
another mostly rain event. Temperatures will likely remain well
above normal for Monday and Tuesday.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Mainly VFR conditions expected as high pressure shifts
overhead. Northwest winds early this morning will become
southwest to south this afternoon with general speeds around 5
to 10 knots. High confidence.
Tonight...VFR to start the period with a return to MVFR/IFR as
rain moves into the terminals. Conditions will drop down to IFR
overnight and remain down through the rest of the TAF period.
South winds around 5 knots, becoming southwest around 10 knots
Thursday morning. A period of southwesterly low-level wind shear
is anticipated late tonight through Thursday morning. Moderate
confidence.
Outlook...
Thursday...MVFR and IFR conditions in rain in the morning.
Improvement to VFR is expected for the afternoon with lingering
rain showers. Southwest wind 5 to 10 knots becoming west 10 to
15 knots. Low level wind shear is possible in the morning.
Medium confidence.
Thursday night...VFR. Northwest wind 10 to 15 knots with gusts
near 20 knots. High confidence.
Friday...VFR. Northwest wind 15 to 20 knots with gusts near 25
knots. High confidence.
Friday night...VFR. Northwest wind 5 to 10 knots becoming
variable 6 knots or less. High confidence.
Saturday...VFR. Variable wind 6 knots or less. High confidence.
Saturday night...VFR. Variable wind 6 knots or less. High
confidence.
Sunday...VFR. Southwest wind 5 to 10 knots. High confidence.
&&
.MARINE...
Seas are around 5 feet early this morning with some gusts
continuing around 25 knots. Will hold onto the SCA for a little
while longer but anticipate that conditions will improve pretty
quickly as we head towards daybreak.
Otherwise, once the current advisory is taken down, we should
have relatively quiet conditions on the area waters through
tonight. Seas and winds will start to increase towards Thursday
morning.
Outlook...
Thursday...Southwest wind gusts near 25 knots are possible.
Thursday night into Friday evening...Northwest wind gusts
around 30 knots are possible.
Late Friday night through Sunday...No marine headlines are
anticipated.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 8 PM this evening to 6 AM EST
Thursday for PAZ054-055.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EST early this morning for
ANZ430-431-450>455.
&&
Synopsis...Iovino
Near Term...Meola
Short Term...Meola
Long Term...Iovino
Aviation...Iovino/Meola
Marine...Iovino/MeolaHazardous weather outlook, Feb 11, 3:39 PM EST, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 339 PM EST Tue Feb 11 2020 NJZ001-PAZ054-055-122045- Sussex-Carbon-Monroe- 339 PM EST Tue Feb 11 2020 This Hazardous Weather Outlook is for northern New Jersey and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A period of snow and sleet to freezing rain is forecast Wednesday night into Thursday morning before changing to rain. The combination of light snow accumulations and a light glaze of ice may result in areas of slippery travel, mainly for locations above 1000 feet in elevation. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070- 071-101>106-122045- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Berks-Lehigh-Northampton-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 339 PM EST Tue Feb 11 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-450>455-122045- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 339 PM EST Tue Feb 11 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Nearby
Winter Weather Advisories in Pennsylvania, 2020Every winter weather advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.